Texas, 2017

Hail in Texas, June 1, 2017

June 1, 2017 · NWS MAF · 1 event in 1 county or zone

An upper level disturbance was exiting the region with weak upper ridging developing across the area through the early afternoon hours. An upper trough was over Northern Mexico later in the day and began to move east.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level disturbance was exiting the region with weak upper ridging developing across the area through the early afternoon hours. An upper trough was over Northern Mexico later in the day and began to move east. There was a lot of moisture and decent instability across West Texas. These conditions lead to the development of storms with large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 1, 1:55 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Jun 1, 1:55 PM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
255 PM CDT Thu Jun 1 2017

.DISCUSSION...
Current radar is showing convection increasing over the Davis
Mountains this afternoon. The HRRR model shows the area from
southeast New Mexico down into the Big Bend will have the best
rain chances tonight, diminishing to the northeast. However an
extensive cumulus field over the Permian Basin shows there is
instability present and have kept decent PoPs in at many
locations, especially for the evening and early nighttime hours.
Figuring out PoPs the next several days is certainly the biggest
forecast challenge as one trough exits to the north,
another...perhaps stronger one...will move in from northern Mexico
continuing rain chances. Unfortunately with the lack of surface
boundaries it is very difficult to know very far in advance just
where the convection will develop with models showing scattered
showers all over the area through the weekend. So we have a
situation where there is a very high confidence that precip will
develop and a very low confidence in where and when it will
develop. Thus have compromised and mostly kept strong chance PoPs
(40-50%) across our entire CWA through Sunday. Brief heavy rain
and localized flooding will be the main threat though small hail
and gusty winds will also be possible. Thought about issuing a
Flash Flood Watch but with confidence so low on the location of
heavy rain it seems overkill to issue a large watch for just a few
warnings and will hold off.

The trough will move east Monday leaving a quasistationary ridge
centered over the western U.S. and West Texas/southeastern New
Mexico in northerly flow. This will decrease rain chances but weak
impulses moving south along the front of the ridge will still
provide a chance for rain next week.

This will be a nice start to June with highs only reaching the 80s
the next several days, about 10 degrees below normal for this time
of year. Highs increase next week to near normal as rain and
clouds diminish.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     66  83  64  82 /  40  50  50  50
Carlsbad                       62  86  62  82 /  50  40  40  40
Dryden                         70  89  68  90 /  40  40  40  40
Fort Stockton                  64  84  64  84 /  40  50  40  40
Guadalupe Pass                 54  80  59  76 /  60  40  40  40
Hobbs                          60  79  60  78 /  50  50  50  50
Marfa                          55  82  55  80 /  60  40  40  50
Midland Intl Airport           64  83  64  82 /  40  50  50  50
Odessa                         66  82  64  82 /  50  50  50  40
Wink                           66  87  63  85 /  50  50  40  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

72/10
Hazardous weather outlook, Jun 1, 12:54 PM CST, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
154 PM CDT Thu Jun 1 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-021900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
154 PM CDT Thu Jun 1 2017 /1254 PM MDT Thu Jun 1 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms are likely across the region this afternoon and
tonight... especially from the Guadalupe Mountains to the Davis
mountains. Heavy rainfall that could result in localized flash
flooding will be the main concern... although a few severe storms
with large hail and damaging winds are possible.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Thunderstorms are possible into next week across West Texas and
Southeast New Mexico. Heavy rainfall will be the main hazard.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Jun 1, 1:03 PM CST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
203 PM CDT THU JUN 1 2017

TXZ058-074-075-011945-
Pecos TX-Reeves County and Upper Trans Pecos TX-
Davis/Apache Mountains Area TX-
203 PM CDT THU JUN 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS...NORTHERN
BREWSTER...SOUTH CENTRAL REEVES AND EAST CENTRAL JEFF DAVIS COUNTIES
UNTIL 245 PM CDT...

At 202 PM CDT, Doppler radar was tracking strong thunderstorms 15
miles northeast of Fort Davis. These thunderstorms are nearly
stationary.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Hovey and Star Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3076 10387 3086 10370 3095 10349 3069 10321
      3047 10359
TIME...MOT...LOC 1902Z 319DEG 9KT 3072 10368

33
Special weather statement, Jun 1, 2:31 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
331 PM CDT THU JUN 1 2017

TXZ074-075-081-012115-
Pecos TX-Big Bend Area TX-Davis/Apache Mountains Area TX-
331 PM CDT THU JUN 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PECOS...NORTHWESTERN
BREWSTER AND EAST CENTRAL JEFF DAVIS COUNTIES UNTIL 415 PM CDT...

At 330 PM CDT, Doppler radar was tracking strong thunderstorms 10
miles north of Altuda, or 11 miles northeast of Alpine, moving east
at 15 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Fort Stockton, Belding, Hovey, Altuda, Fort Stockton-Pecos County
Airport, Sierra Madera and Firestone Test Track.

THIS INCLUDES Interstate 10 between mile markers 240 and 285.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3123 10279 3065 10225 3025 10350 3058 10369
TIME...MOT...LOC 2030Z 255DEG 15KT 3045 10349

33

The radar

The Midland/Odessa radar (KMAF), 164 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pecos

When
June 1, 3:07 PM CST to 3:12 PM CST
Where
Pecos County, 11.94 mi SSE of Belding
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
30.621, -102.942

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 697506.